Danger in Melatonin/Herbal meds
September 13, 2007 at 7:47 am
sorry no info
AnonymousSeptember 13, 2007 at 8:16 am
Good morning Dawn.
I retired from the medical field and worked nights. over 70% of us took melitonin 3mgs every morning to help us sleep. I also researched it and it reacts different with people under 30. It works as a stimulant instead of making you sleepy. You never take more than 3 mgs and it has been used in Europe for hundred of yrs as an anti ageing vit.We need to realize that the drug companys will do what they can to scare us away from anything natural that will replace their meds. EX (Red Yeast Rice )it does the same as Zocore but without all the dangers of side effects. They do not tell you that Red Yeast Rice is the foundation of Zocore with out all the other danagerous meds they add. May Gods blessings be with you and your son (Steve)
September 13, 2007 at 10:32 am
I respect your opinion, however, melatonin is not to be used in children or people with depression, or people with immune system issues. The info was on Web MD, Caryn another member was kind enough to include it in her reply to my first thread. In any event, my issue is that CHILDREN should not take melatonin, your feelings on it are your decision, but I would read the site that Caryn offered and it may initiate a different thought. We are just people, not pharmacists, there is no way to keep up with all of these natural remedies and what they do not mix with or what they do when taken in conjunction with other things. As much as I hate giving anyone in my family meds or paying the outrageous prices, at least there is some form of research done on the drug and a valid list of precautions. It is my own fault for being negligent and just plain stupid for not investigating the side affects of melatonin. I will not make that mistake ever again, be it herbal or pharmacuetical. I have no one to blame but myself. I agree that natural products would be a better alternative than man made chemicals that have side affects, cancer , or maybe even the same side affects Kevin had with melatonin. To me, the point is, the bottle only said dizziness and nausea feeling, nothing else. When you pick up something from the pharmacy, you are given practically a booklet on all the side afeects and precautions, and then you can make the educated decision as to take the med or not.
Incidentally, how long do you think the melatonin will stay in his body, do you think the sideaffects are permanent, or will they wear off?
I am not trying to be condescending or argumentative. I am just really mad at myself for not doing better by Kevin and I am really mad at the pediatrician. This is the fifth doctor that has wronged us, either in Kevins care, or my mis dx of cancer 6 years ago. I am just my regular emotional basket case right now Steve, so please do not take offense!
Thanks for the input and please continue to give me feedback even if you are mad at me!
AnonymousSeptember 13, 2007 at 4:30 pm
I’m so sorry that your son was not having the reaction you intended, with the
supplement melatonin. With all supplements, yes, you should read everything
you can before taking them or giving them to children.
I have read that melatonin should not be taken by anyone under 20 years old.
With supplements, there isn’t any required contraindicators because the FDA
does not have any hold on the companies that make them. If the companies
that make supplements, certify that their product does this and that, then
FDA comes in and says it is a drug, therefore, it is under the control of them.
This doesn’t mean that supplements and or herbs are bad…it means you need
to research them before taking them.
I’m sure your son will be fine, just don’t give him anymore…don’t be too hard
on yourself…you have learned a good lesson. All of us at one time has done
something similar…thank goodness, it won’t hurt your son.
AnonymousSeptember 13, 2007 at 4:46 pm
My sweet Dawn I am not mad at you. I agree that some natural meds do not work well with children. I feel with the melintonin his body will flush it in a few days. As I mention there are natural meds out there that we can use but the drug companys will do anything possiable to turn us against them. As I said I use Red Yeast Rice for my colestraul. (Spelled wrong) It went from 265 down to 197 in 3 months. It is all natural and my Doctor is switching people from Zocore to it.
I take a multi B complex every day. Any new meds or Vits you think of trying ask your pharmists 1st. also your Doctors. I HATE pills but since my bi-pass surgery I find myself taking meds 3 times a day (UGH) What really get to me is with a med you read about it. It uses 3 pages telling you how bad it could be for you and that you can die from it and at the end it says in one sentince how great it is for you.
Dawn I have been reading your posts since I joined and have prayed for you and your son daily. I have felt your fears and seen the courage you have and the time to give to others also. Take a deep look at yourself and look at a loveing blessed woman whos heart is filled with love and is only leaveing 1 set of foot prints in the sand. I send you a soft hug and my prayers and thoughs. You are what I call a loveing angel. (Steve)
AnonymousSeptember 13, 2007 at 5:38 pm
That was wonderful, Dawn needs all the support she can get as (and i know you have read) she doesnt get much at home.
My father in law comes to visit us about 2 or 3 times a year from the UK. When he gets here, the first thing he does is go to the drug store and get bottles and bottles of Melatonin because they cant get it over the counter in the UK. he honestly LIVES on the stuff. He is a (got to think of the right name, but i cant) registered something nurse, and worked for a pharmaceutical company for many years after retirring. I tried melatonin after he raved about it a few years back, not once, but a few times to give it a ‘chance’ …. well, I was so dizzy for at least 24 hours afterwards, that I could barely make it down the stairs – each time i took it. My fil, pho pho’ed it and said “Well, it shouldnt because its natural!”, my response to him was that TONS AND TONS of things are natural, that doesnt mean that they are necessarily good, or you cant have a reaction to it. However, he still doesnt believe me, so we dont speak about it, and I would think he would know better in any case being from a medicalbackground. Now i just drive him to the pharmacy and let him do his thing without comment.
September 13, 2007 at 9:46 pm
As usual, I am not surprised to hear the kind words that all of you have written. How lucky I am to have stumbled on such a kind group!
Steve, your eloquent prose brought a really good feeling to my heart! Maybe it even made me realize some good qualities about myself that I did not even know I possesed! How kind of you! Thank You!
With great appreciation and affection,
Dawn Kevies mom
AnonymousSeptember 14, 2007 at 1:49 pm
My recovery is going good. It has been 5 weeks into recovery and I am mowing my lawn doing yard work and exersiseing. I did 15 mins today on my tredmill and have been driveing for almost 3 weeks. I was discharged by my Neuroligist with my GBS. She said I am doing great. God is blessing me and as I said to Dawn there is 1 set of foot prints in the sand. The love from the people on this site is so beautiful and powerful. Your friend (Steve)PS.
Yes the difference in how I feel was worth the surgery. I am feeling so much more energy and calminess. and pain free in many ways.
AnonymousSeptember 14, 2007 at 6:33 pm
That is such good news Steve. I think I mentioned this before …. a good friend’s husband had bypass surgery and he was saying how it changed his life in so many wonderful ways. I remember sitting reading your post when you first told us the shock you were in at hearing you needed surgery, i think it was almost as if everything went black around me ….. and here we are sitting weeks later happy and joking again 🙂
You must be logged in to reply to this topic.